ADHD Medication and Cough and Cold Medicines : A Warning for Parents
For those of you parents, especially those who have children taking ADHD medications, we want you to be aware of the following information.
The Center for Disease Control (CDC) just startled everyone by reporting on a study that estimates that each year cough and cold medicines send about 7,091 children to hospital emergency rooms, which accounts for 5.7% of all emergency room visits for medications in this age group.
Here is the study: Schaefer MK, Shehab N, Cohen AL, Budnitz DS. Adverse Events Attributable to Cough and Cold Medications in Children.* Pediatrics. Epub 28 Jan 2008. DOI: 10.1542/peds.2007-3638. You can read the PDF of the study here: http://pediatrics.aappublications.org/cgi/reprint/peds.2007-3638v2
The CDC does not know if there were any deaths as a result. The information was simply not available to the. But past studies have uncovered a number of deaths in very young children who were inadvertently given too much of the medicines.
For the children whose symptoms were reported, allergic reactions like hives and itching were most common, and neurological symptoms like drowsiness and unresponsiveness were next. Most of the medicines involved were liquid combinations of cough and cold treatments, CDC researchers said.
They report that about 4,600 children took the medicines unsupervised, and that about 3,500 of those children were ages 2 – 5. Another 1,500 were children under the age of 2 years old who were given over-the-counter cough and cold medicines that the FDA considers to be too dangerous for such young children.
The CDC offers this advice to parents:
- Don't leave medicines where your child might be able to reach them.
- Don't tell children that medicine is candy.
- Don't take adult medications in front of your child.
- Don't give children younger than age 2 medicines intended for older children.
- Throw away cold and cough medicines for children less than age 2.
There are two important warnings here for parents:
- Cough and Cold medicines for children taste like candy, or better. I love the taste and so do you. And so do your children. It makes it all too easy for our children to take medication, even when we are not around;
- These medicines are not candy. They are medicines that are not to be given to infants. That little warning on the label that says “for children 3 and under – consult your doctor” are NOT saying, “Oh, just go ahead and give it to them.”
Of even greater concern is the message that there were over 1,000 cases in which parents gave the proper dosage and an allergic reaction or some other problem developed.
We have to remember that Cough and Cold medicines can have an effect on the Central Nervous System, and sometimes that effect is unpredictable. We all know children who go to sleep when given Benadryl, and other children who spin up like a top. Parents, we have to be careful.
Parents must consider the drug interactions between Cough and Cold medicines and any other medication that the child might be taking, especially medications for ADHD, depression, or anxiety. Always consult your doctor. Or better yet, talk to the pharmacist. Parents, we have to be more careful.
Doug Cowan, Psy.D.
The ADHD Information Library